The number of emergency department visits involving adverse reactions to the insomnia medication zolpidem rose nearly 220% between 2005 and 2010, according to a new report by the Substance Abuse and Mental Health Services Administration. Patients 45 and older accounted for three-quarter of the 19,487 visits in 2010, and women for two-thirds. Half of the visits involved other medications combined with zolpidem, the active ingredient in Ambien, Ambien CR, Edluar and Zolpimist.
In January, the Food and Drug Administration required makers of drugs containing zolpidem to halve the recommended dose for women and suggested reducing the recommended dose for men. Adverse reactions associated with the medication include daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking and drowsiness while driving. When combined with other drugs that depress the central nervous system, the sedative effects of zolpidem can be dangerously enhanced, the report adds.
“Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored,” said SAMHSA Administrator Pamela Hyde.